Texas, 2014Damaging Winds and Lightning Strikes in Texas, August 16, 2014
August 16, 2014 · NWS FWD · 6 events in 4 counties and zones
Scattered to numerous thunderstorms developed in an unstable environment aided by diffluence aloft and differential heating. Most of the thunderstorms occurred along a line from Stephenville to Dallas to Cooper.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $245,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous thunderstorms developed in an unstable environment aided by diffluence aloft and differential heating. Most of the thunderstorms occurred along a line from Stephenville to Dallas to Cooper. A few of the thunderstorms produced damaging winds that caused minor damage but did tear the roof off one business in Johnson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 16, 11:47 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 16, 11:47 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1247 PM CDT SAT AUG 16 2014
.AVIATION...
/18Z TAFS/
VFR CONDITIONS EXPECTED THROUGH MOST OF THE PERIOD OUTSIDE OF
AREAS OF CONVECTION THIS AFTERNOON AND EVENING. WATER VAPOR
IMAGERY SHOWS A DISTURBANCE OVER WEST TEXAS MOVING IN THIS
DIRECTION AND SHOULD PROVIDE SOME FORCING FOR ASCENT THROUGH THE
AFTERNOON. A BAND OF CUMULUS CLOUDS HAVE DEVELOPED FROM NEAR
STEPHENVILLE NORTHEAST INTO THE METROPLEX AND THIS IS EXPECTED TO
BE THE FAVORED AREA FOR THUNDERSTORM DEVELOPMENT THROUGH EARLY
EVENING. THE ATMOSPHERE IS FAVORABLE FOR STRONG DOWNBURST WINDS
WITH ANY THUNDERSTORMS THAT DEVELOP ACROSS THE REGION THIS
AFTERNOON. FOR THE 18Z TAFS...WILL STILL MAINTAIN A VCTS FROM 21Z
IN THE METROPLEX AND REFINE AS STORMS DEVELOP. THIS INITIAL
ACTIVITY SHOULD DIMINISH IN INTENSITY AFTER DARK. ADDITIONAL
ELEVATED SHOWERS AND POSSIBLY A THUNDERSTORM MAY DEVELOP LATE
TONIGHT. OTHERWISE...VFR CONDITIONS WILL PREVAIL WITH GENERALLY
SOUTHERLY WINDS.
DUNN
&&
.UPDATE...
BAND OF LINGERING ELEVATED SHOWERS IS ON THE WESTERN EDGE OF THE
CWA AND WILL CONTINUE TO MOVE SLOWLY EAST BEFORE DISSIPATING
ALTOGETHER BY EARLY AFTERNOON. CLOUD COVER ASSOCIATED WITH THIS
ACTIVITY NECESSITATES LOWERING HIGH TEMPS IN THE NORTHWESTERN
ZONES. OTHERWISE DIFFERENTIAL HEATING BETWEEN THIS AREA AND
LOCATIONS JUST TO THE EAST WILL LIKELY PROMOTE A REGION OF
ENHANCED LOW LEVEL CONVERGENCE AND WILL BECOME THE FAVORED AREA
FOR AFTERNOON CONVECTION TO INITIATE. THROUGH 7 PM...WILL SHOW
HIGHEST POPS OF 30 PERCENT IN A BAND FROM COMANCHE TO MINERAL
WELLS TO SHERMAN. AFTERNOON ACTIVITY WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS. TR.92
&&
.PREV DISCUSSION... /ISSUED 359 AM CDT SAT AUG 16 2014/
A CHALLENGING CONVECTIVE FORECAST LIES AHEAD THROUGH THIS WEEKEND
AND INTO EARLY NEXT WEEK. AN UPPER HIGH WAS ANCHORED OVER THE
DESERT SOUTHWEST STATES WHILE AN UPPER TROUGH WAS IN CONTROL FROM
THE MISSISSIPPI VALLEY TO THE MID ATLANTIC STATES. THIS HAS PLACED
OUR AREA UNDERNEATH WEAK NORTHWEST FLOW ALOFT. IN ADDITION... A
TUTT /TROPICAL UPPER TROPOSPHERIC TROUGH/ FEATURE WAS OVER THE
WESTERN GULF OF MEXICO AND BAY OF CAMPECHE. AN AREA OF DECAYING
CONVECTION WAS NOTED OVER WEST AND NORTHWEST TEXAS WITH A
RESIDUAL OUTFLOW BOUNDARY/GRAVITY WAVE MOVING THROUGH OUR FAR
NORTHWEST COUNTIES.
THE OUTFLOW BOUNDARY FROM THIS MORNING/S WEST TEXAS ACTIVITY IS
EXPECTED TO BE THE KEY SURFACE FEATURE THIS AFTERNOON AND EVENING
AS IT SETTLES ACROSS OUR NORTHWEST COUNTIES. ISOLATED TO SCATTERED
STORM ARE EXPECTED TO DEVELOP OFF THIS FEATURE BY THIS AFTERNOON
WITH A SHORTWAVE APPROACHING THE AREA. WINDS ALOFT OVER NORTH AND
CENTRAL TEXAS WILL BE WEAK WITH A DIFFLUENT REGIME OVER THE AREA
BETWEEN THE THREE SYNOPTIC FEATURES NOTED ABOVE. HOT TEMPERATURES
BETWEEN 97 AND 103 DEGREES WILL OCCUR BY THIS AFTERNOON
ELIMINATING ANY WEAK INHIBITION. MID LEVEL MOISTURE ABOVE 10 KFT
WILL BE ON THE INCREASE...WHILE THE STRONG DAYTIME INSOLATION AND
DEEP MIXING WILL RESULT IN LOWER LEVEL INVERTED-V TYPE PROFILES.
DESPITE THE DRY LOW LEVEL ENVIRONMENT...INSTABILITY IN SPOTS WILL
INCREASE TO BETWEEN 1000-2000 J/KG OF SBCAPE WITH HIGH PWATS
BETWEEN 1.75 AND 2 INCHES IN PLACE DUE TO THE HIGHER LEVEL
MOISTURE.
THE EXPECTED THERMODYNAMIC ENVIRONMENT IS EXPECTED TO BE CONDUCIVE
FOR STRONG TO SEVERE WET MICROBURSTS EACH AFTERNOON THROUGH TUESDAY.
SUMMERTIME MICROBURSTS ARE A RESULT OF COLLAPSING STORMS WHICH
PRODUCE RAPIDLY DESCENDING COLUMNS OF RAIN-COOLED AIR TOWARD THE
GROUND. WINDEX...A PARAMETER USED TO MEASURE POTENTIAL DOWNBURST
STRENGTH FROM THE MELTING LEVEL TO THE SURFACE INDICATES 65-75 MPH
WILL BE POSSIBLE ALONG AND AHEAD OF THIS MORNING/S OUTFLOW
BOUNDARY. WE HAVE SKEWED TODAY/S CONVECTIVE CHANCES MORE TOWARD
THE NORTHWEST COUNTIES... THEN BRING THOSE SLIGHTLY HIGHER CHANCES
ACROSS AREAS ALONG INTERSTATE 20 AND POINTS NORTH TONIGHT. WE DID
NOT EXCEED 30 PERCENT ON CHANCES WITH THE LOCALIZED NATURE OF
STORMS AND UNCERTAINTIES REGARDING WHERE BOUNDARIES SET UP FOR
STORM INITIATION. PERSONS INVOLVED IN OUTDOOR RECREATIONAL
ACTIVITIES THIS AFTERNOON AND EVENING WILL NEED TO KEEP AN EYE TO
THE SKY AS STORMS CAN RAPIDLY DEVELOP AND SUBSEQUENTLY RAPIDLY COLLAPSE.
A SIMILAR UPPER LEVEL PATTERN WILL REMAIN IN PLACE THROUGH THE
EARLY PART OF THE WEEK AS SHORTWAVE ENERGY WITHIN THE NORTHWEST
FLOW ALOFT TRANSVERSES OVER THE AREA. WE WILL KEEP LOW CONVECTIVE
CHANCES THROUGH THE NIGHTTIME HOURS WITH MID LEVEL ENERGY
AROUND...THOUGH DIMINISHING INSTABILITY SHOULD RESULT IN A DROP
OFF IN INTENSITY AND COVERAGE. POSITION OF OLD STORM BOUNDARIES
ARE MUCH TOO DIFFICULT TO PINPOINT BEYOND 24 HOURS WHICH MAKES
DETERMINING WHERE HIGHER CHANCES FOR RAIN WILL OCCUR NEAR
IMPOSSIBLE. WE HAVE DECIDED TO LEAVE THE PRECIPITATION FORECAST
RELATIVELY UNCHANGED...BUT DID EXPAND SLIGHT CHANCES INTO OUR FAR
SOUTHEAST COUNTIES FROM SUNDAY AFTERNOON THROUGH MONDAY NIGHT.
THOUGH HIGH TEMPERATURES WILL BE SLIGHTLY LOWER DUE TO MORE CLOUD
COVER...THE THERMODYNAMIC ENVIRONMENT WILL REMAIN CONDUCIVE FOR
MICROBURSTS DURING THE AFTERNOON INTO THE EARLY EVENING HOURS. WE
WILL HAVE TO ADJUST POPS LIKELY ON A DAY TO DAY BASIS THE NEXT
SEVERAL DAYS DEPENDING ON WHERE SURFACE BOUNDARIES SET UP.
IT WILL CONTINUE TO BE HOT WITH HEAT INDICES REACHING OR BRIEFLY
EXCEEDING 105 DEGREES ACROSS THE EASTERN HALF OF THE CWA TODAY.
HOWEVER...WITH HIGH TEMPERATURES NOT QUITE AS HOT SUNDAY INTO
MONDAY...HEAT INDICES WILL BE LOWER AND THUS THE TWO-DAY CRITERIA
FOR A HEAT ADVISORY WILL NOT BE MET.
.EXTENDED FORECAST...
THE EASTERN CONUS UPPER TROUGH WILL DAMPEN BY MID WEEK WHILE THE
UPPER HIGH SLIDES BACK TO THE EAST ACROSS THE SOUTHEAST U.S. IN
RESPONSE TO AN UPPER TROUGH SETTING UP OVER THE WESTERN U.S. COAST.
NORTH TEXAS WILL BE ON THE PERIPHERY OF THE SOUTHEAST U.S. HIGH
WITH UNCERTAINTY REGARDING HOW STRONG SUBSIDENCE WILL BE OVER THE
AREA. REGARDLESS... LOOK FOR HOT CONDITIONS TO CONTINUE WITH A FEW
AREAS EXCEEDING THE CENTURY MARK ONCE AGAIN THROUGH NEXT WEEKEND.
DIURNAL SEABREEZE BOUNDARIES AND LOW RAIN CHANCES FOR OUR
SOUTHEAST COUNTIES EACH DAY MAY OCCUR DEPENDING ON THE POSITION OF
THE SOUTHEAST U.S. UPPER HIGH. FOR NOW WE WILL KEEP THE FORECAST
DRY AS CONFIDENCE REMAINS LOW ON THE OCCURRENCE OF ANY SEABREEZE
BOUNDARIES MAKING IT THIS FAR NORTH.
05/
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 101 80 98 78 98 / 20 30 30 20 20
WACO, TX 101 78 97 76 100 / 10 10 20 20 20
PARIS, TX 95 75 94 74 95 / 20 30 30 20 20
DENTON, TX 99 76 97 75 97 / 30 30 30 20 20
MCKINNEY, TX 97 77 97 75 97 / 30 30 30 20 20
DALLAS, TX 101 80 98 79 98 / 20 30 30 20 20
TERRELL, TX 98 78 96 76 98 / 20 30 30 20 20
CORSICANA, TX 98 77 96 76 97 / 10 20 20 20 20
TEMPLE, TX 100 77 97 74 98 / 10 10 20 20 20
MINERAL WELLS, TX 100 76 96 73 99 / 30 30 30 20 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 2:23 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
323 PM CDT SAT AUG 16 2014
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
323 PM CDT SAT AUG 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF NORTH TEXAS
THROUGH TONIGHT...WITH THE BEST CHANCES ALONG AND NORTH OF THE
I-20 CORRIDOR. FREQUENT LIGHTNING...PERIODS OF HEAVY RAINFALL AND
STRONG WINDS WILL BE THE MAIN THREATS WITH ANY STORMS THIS
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE AND PRODUCE
DAMAGING DOWNBURST WINDS OVER 70 MPH. IN ADDITION...STRONG OUTFLOW
WINDS WILL POSE A THREAT TO THOSE INVOLVED IN OUTDOOR RECREATION
ACTIVITIES...ESPECIALLY ON AREA LAKES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LOW THUNDERSTORM CHANCES WILL CONTINUE ACROSS MUCH OF NORTH TEXAS
SUNDAY THROUGH TUESDAY. ISOLATED SEVERE DOWNBURST WINDS...PERIODS
OF HEAVY RAINFALL AND FREQUENT LIGHTNING WILL REMAIN THE PRIMARY
HAZARDS...ESPECIALLY DURING THE AFTERNOON AND EVENING PERIODS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING
NORTHWEST OF A LAMPASAS TO ATHENS LINE.
Thunderstorm Wind, Tarrant
- When
- August 16, 2:25 PM CST
- Where
- Tarrant County, 1.04 mi W of Azle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 32.898, -97.548
The Azle News stated that downburst winds dropped a few trees, one of them being near the corner of W. Main St. and Speer St.
Thunderstorm Wind, Johnson
- When
- August 16, 2:35 PM CST
- Where
- Johnson County, Venus
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.430, -97.120
The roof was blown off of a feed store in Venus.
Lightning, Ellis
- When
- August 16, 2:55 PM CST
- Where
- Ellis County, 1.22 mi WSW of Waxahachie
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 32.391, -96.868
The local newspaper reported lightning started a fire at Bent Tree Townhomes in Waxahachie. The fire damaged the roof of 4 units, which affected 18 families.
Thunderstorm Wind, Dallas
- When
- August 16, 3:00 PM CST
- Where
- Dallas County, 2.43 mi SSE of (Dal)love Fld Dallas
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 32.820, -96.828
A Twitter photo was posted that showed a very large tree blown over on Stoneleigh Ave., southeast of Dallas Love Field airport.
Thunderstorm Wind, Dallas
- When
- August 16, 3:05 PM CST
- Where
- Dallas County, 0.44 mi SSE of University Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.864, -96.767
Numerous power lines were reported as being knocked down along Greenville Ave in North Dallas. Some vehicles may have also been damaged in that area as well. The Dallas Morning News also reported that 2 transformers were knocked down on Greenville Ave.
Lightning, Ellis
- When
- August 16, 4:15 PM CST
- Where
- Ellis County, 0.39 mi SE of Red Oak
- Property damage
- $37,000
- Reported by
- Newspaper
- Coordinates
- 32.517, -96.795
The local newspaper reported lightning started a fire at a home on Autumn Trail in Red Oak. The fire was contained to the attic.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in New Mexico, August 16, 2014$25,000 · 52 kt wind · 1 event
- Flash Flooding in Minnesota, August 16 to 17, 2014$20,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 16, 20145 events
- Damaging Wind in North Dakota, August 16, 201461 kt wind · 4 events
- Flood and Heavy Rain in Illinois, August 16 to 17, 20143 events
- Damaging Winds in Texas, August 16, 201461 kt wind · 2 events
- Damaging Winds in Montana, August 16, 201456 kt wind · 2 events
- Flash Flood in Missouri, August 16, 20141 event
- Damaging Wind in North Carolina, August 16, 2014$3,000 · 50 kt wind · 1 event
- Funnel Cloud in South Dakota, August 16, 20141 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 16, 201458 kt wind · 1 event
- Tornado in Florida, August 16, 2014EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540859, 540084, 540860, 540082, 540083, 540861.